Hi i was perscribed Nucynta for my chronic pain and it says that its a major interaction with my cymbalta does it really interact?
You are right, it has a major interaction:
Interactions between your selected drugs
duloxetine ↔ tapentadol
Applies to: Cymbalta (duloxetine), Nucynta (tapentadol)
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and tryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.
Other drugs that your selected drugs interact with
Cymbalta (duloxetine) interacts with more than 500 other drugs.
Nucynta (tapentadol) interacts with more than 200 other drugs.
Interactions between your selected drugs and food
duloxetine ↔ food
Applies to: Cymbalta (duloxetine)
GENERALLY AVOID: Use of duloxetine in conjunction with chronic alcohol consumption may potentiate the risk of liver injury. Duloxetine alone can increase serum transaminase levels. In clinical trials, 0.3% of patients discontinued duloxetine due to liver transaminase elevations. The median time to detection was about two months. Three duloxetine-treated patients had liver injury as manifested by transaminase and bilirubin elevations, with evidence of obstruction. Substantial intercurrent ethanol use was present in each of these cases, which may have contributed to the abnormalities observed. Duloxetine does not appear to enhance the central nervous system effects of alcohol. When duloxetine and ethanol were administered several hours apart so that peak concentrations of each would coincide, duloxetine did not increase the impairment of mental and motor skills caused by alcohol.
MANAGEMENT: Due to the risk of liver injury, patients prescribed duloxetine should be counseled to avoid excessive use of alcohol. Duloxetine should generally not be prescribed to patients with substantial alcohol use.
All the best and take care.-
While the potential for interaction is there, serotonin syndrome is rare. If you are taking both of these meds exactly as prescribed and the doctor(s) who prescribed them knows what you are taking, they have adjusted the dosage so to avoid this most likely. Just be aware of the sympyoms of serotonin syndrome and if any arise discontinue the meds immediately.
Copy the information Maso has given you, & give to your doctor please. They all don't know everything believe me. I have asthma, & am allergic to milk proteins. If I hadn't done my own research on rescue inhalers I would more than likely be dead right now as my doctor just kept changing inhalers til he thought he could find one that worked. He was not even aware that if you have the milk protein allergies using the inhalers can cause death. He is my primary doctor & allergy/asthma doctor too...
I am on Lexapro, and my doctor had me start Cymbalta for fibromialgia (?) pain. I didn't know I wasn't supposed to take them at the same time. The same doctor prescribed them both. I ended up with horrifying hallucinations and bizarre thoughts of how I would die. It was like I could see myself dead in different situations. I finally was so freaked out I had my husband take me to the ER. They never addressed my question about whether Cymbalta could have been causing this. I know now that it was the combination. After I stopped the Cymbalta, the hallucinating and other vivid and scary images stopped. If there is even an idea that there may be an interaction, I call my pharmacist. I don't even play around with it anymore. My kids need a mom more than I need the interactions. Of course, almost all my meds have interactions with each other, so I just get the ok from the pharmacist and go on. But before I start a new med, I check the interactions. EVERY TIME.
I hope that you get some relief from your pain, and that you can do it safely without the crazy interactions that can happen. Take care - TC
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Mar 2012 • 2 answers
Posted 14 Apr 2012 • 3 answers
Posted 21 Feb 2014 • 3 answers
Posted 21 Dec 2015 • 0 answers
Posted 2 Oct 2016 • 0 answers